Alert archive / South Dakota / Flash Flood Warnings in 2022

Flash Flood Warning 2, NWS Aberdeen, SD

May 30, 2022Codington County, Hamlin County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at May 30, 2022, 2:42 PM CDT for Codington County, Hamlin County, South Dakota. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2022, 2:42 PM CDT (19:42 UTC)
Expired
May 30, 2022, 6:45 PM CDT
In force
4 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
None

Counties Codington County, SD, Hamlin County, SD

The radar

The Sioux Falls radar (KFSD), 125 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 3:00 PM CDTFLASH FLOOD2 Ene Watertown, SDWATER FLOWING OUTSIDE A SHALLOW CREEK BED WITH WATER NEARING HOMES. REPORT FROM SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2022-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2022-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

127 
WGUS53 KABR 301942
FFWABR
SDC029-057-302345-
/O.NEW.KABR.FF.W.0002.220530T1942Z-220530T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Aberdeen SD
242 PM CDT Mon May 30 2022

The National Weather Service in Aberdeen has issued a

* Flash Flood Warning for...
  Southern Codington County in northeastern South Dakota...
  Hamlin County in northeastern South Dakota...

* Until 645 PM CDT.

* At 242 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Watertown, Castlewood, Lake Norden, Bryant, Hayti, Hazel, Thomas, 
  Goose Lake, Hamlin Education Center, Pelican Lake, Kellerton 
  Church, Sandy Shore Rec Area, Memorial Park Camping Site, Lake 
  Kampeska, Watertown City Park, Lake Albert, Tinkertown, Stone 
  Bridge, Lake Poinsett and southern Lake Traverse Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4497 9734 4497 9698 4454 9703 4454 9706
      4454 9713 4454 9721 4454 9728 4454 9735
      4454 9739 4454 9749 4455 9749

FLASH FLOOD...RADAR INDICATED

$$

SD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at May 30, 1:44 PM CDT, 58 minutes earlier.

Area forecast discussion, May 30, 1:44 PM CDT, 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
144 PM CDT Mon May 30 2022

.UPDATE...
Issued at 133 PM CDT Mon May 30 2022

The aviation discussion below has been updated for the 18Z TAFS.

Main concern for the remainder of today will be the afternoon
severe convection. The overall forecast has been panning out
decently so no major changes were needed. We'll just be tracking
severe thunderstorms that could perhaps linger in our far eastern
zones into early evening. The other concern would be locally heavy
rainfall across parts of northeast South Dakota. Rainfall rates of
1-3"/hr with locally higher amounts will be possible. Some
scattered flash flooding will remain possible into this evening. A
Flood Watch has been posted for our northeast South Dakota
counties.

UPDATE Issued at 629 AM CDT Mon May 30 2022

See the updated aviation discussion below.

&&

.SHORT TERM...(Today and Tonight)
Issued at 432 AM CDT Mon May 30 2022

The overnight MCV continues to gradually track out of the area this
morning. The overall severe threat continues to diminish with time.
Still monitoring precipitation amounts over the next few hours
however. Portions of the southeast CWA have QPEs running around 2 to
2.5 inches. Flooding threat overall is low, but worth watching.

Attention then turns to the severe weather threat for this
afternoon. Still expecting the development of the potent closed low
system which quickly tracks into the northern plains. A strong jet
rounding the base of the low will help support impressive amounts of
bulk shear. In fact 0-6km bulk shear values are topping out over 70
kts. Which does introduce the question as to whether or not the
shear will be too strong relative to the cold pool to sustain
supercellular storms. ML CAPE values are still progged in the 1000-
2000 J/KG east of the surface trough by the early afternoon hours.
Also impressive low level shear with a southeast to east surface
wind resulting in favorable curved hodographs. Despite strong shear,
current thinking is the overall setup should support supercellular
development, but could also evolve into a line of storms with time.
All severe threats are possible, including tornadoes and the SPC
moderate risk has been expanded to cover more of our northeastern
CWA. This includes a 15% hatched tornado probability. While left
over convective debris could have some influence on instability
today, not currently thinking it will be a deal breaker. With the
strong forcing storms may initiate as soon as 18Z.

The system quickly moves northeast by this evening placing us on the
cool side/right pressure gradient of the low. Additional showers and
thunderstorms are likely and gusty northwest winds are expected,
along with much cooler temperatures.

.LONG TERM...(Tuesday through Sunday)
Issued at 432 AM CDT Mon May 30 2022

Upper low cut off in southern Canada means more or less zonal
steering flow with some weak troughiness over the area, but for the
most part the result is mostly dry conditions with slightly below
normal temperatures and off and on breezy days - so otherwise it
should be uneventful for much of the remainder of the work week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 133 PM CDT Mon May 30 2022

Terminals KABR,KATY,KPIR,KMBG

Strong low pressure system will continue moving through the area
this afternoon and evening. Strong to severe thunderstorms can be
anticipated through late afternoon into the very early evening for
KABR/KATY. MVFR cigs are expected at all terminals associated with
the precipitation. IFR vsby's can be anticipated in the stronger
storms at KABR/KATY through late afternoon. The thunder is
expected to move out of the area this evening and all terminals
could see lingering showers into the late evening or early
overnight. IFR cigs are anticipated to set in at all terminals by
the end of this TAF valid period.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch until 10 PM CDT this evening for SDZ007-008-011-
     019>023.

MN...None.
&&

UPDATE...Vipond
SHORT TERM...Serr
LONG TERM...Connelly
AVIATION...Vipond
Hazardous weather outlook, May 30, 4:40 AM CDT, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
440 AM CDT Mon May 30 2022

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-310945-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
440 AM CDT Mon May 30 2022 /340 AM MDT Mon May 30 2022/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

A significant severe storm threat exists today, especially along and
east of the James River Valley. Storms will likely develop by early
afternoon and pose a severe threat through through mid to late
afternoon. Supercells and all forms of severe weather can be
expected. This includes hail larger than golf balls, winds in excess
of 70 mph and multiple tornadoes. Storms will be moving very fast.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed today. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our Twitter feed.

In the hours before

Local storm report, May 30, 1:27 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
127 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             HAZEL                   44.76N 97.38W
05/30/2022  M1.00 INCH       HAMLIN             SD   TRAINED SPOTTER

&&

SD
Local storm report, May 30, 1:49 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
149 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       4 WNW LAKE COCHRANE REC 44.73N 96.54W
05/30/2022  M1.88 INCH       DEUEL              SD   COCORAHS

            COCORAHS STATION SD-DL-7 CLEAR LAKE 7 ESE.

0700 AM     HEAVY RAIN       6 SW COLUMBIA           45.56N 98.41W
05/30/2022  M1.81 INCH       BROWN              SD   COCORAHS

            COCORAHS STATION SD-BR-2 ABERDEEN 7.5 NNE.

0600 AM     HEAVY RAIN       ABERDEEN REGIONAL AIRPO 45.46N 98.41W
05/30/2022  M1.76 INCH       BROWN              SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION ABES2 ABERDEEN 3 E.

0700 AM     HEAVY RAIN       4 NNE ABERDEEN REGIONAL 45.51N 98.39W
05/30/2022  M1.57 INCH       BROWN              SD   COCORAHS

            COCORAHS STATION SD-BR-43 BATH 4 WNW.

0600 AM     HEAVY RAIN       5 WNW BIG STONE CITY    45.31N 96.56W
05/30/2022  M1.49 INCH       GRANT              SD   COCORAHS

            COCORAHS STATION SD-GT-8 BIG STONE CITY 5.0
            WNW.

0600 AM     HEAVY RAIN       CLARK                   44.88N 97.74W
05/30/2022  M1.45 INCH       CLARK              SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION CAKS2 CLARK.

0800 AM     HEAVY RAIN       4 SSW MILBANK           45.17N 96.65W
05/30/2022  M1.41 INCH       GRANT              SD   COCORAHS

            COCORAHS STATION SD-GT-1 MILBANK 3 SSW.

0700 AM     HEAVY RAIN       1 SSW ABERDEEN          45.45N 98.49W
05/30/2022  M1.39 INCH       BROWN              SD   COCORAHS

            COCORAHS STATION SD-BR-11 ABERDEEN 1 SSW.

0700 AM     HEAVY RAIN       1 NNW MILBANK           45.23N 96.64W
05/30/2022  M1.35 INCH       GRANT              SD   COCORAHS

            COCORAHS STATION SD-GT-4 MILBANK 1 N.

0700 AM     HEAVY RAIN       1 NNE ABERDEEN          45.48N 98.47W
05/30/2022  M1.31 INCH       BROWN              SD   COCORAHS

            COCORAHS STATION SD-BR-1 ABERDEEN 1.0 NNE.

0900 AM     HEAVY RAIN       1 NNE ABERDEEN          45.48N 98.48W
05/30/2022  M1.22 INCH       BROWN              SD   COCORAHS

            COCORAHS STATION SD-BR-31 ABERDEEN 0.6 NNE.

0700 AM     HEAVY RAIN       2 SW ABERDEEN           45.45N 98.51W
05/30/2022  M1.21 INCH       BROWN              SD   COCORAHS

            COCORAHS STATION SD-BR-38 ABERDEEN 1 WSW.

0700 AM     HEAVY RAIN       2 SE WAUBAY WILDLIFE RE 45.40N 97.31W
05/30/2022  M1.18 INCH       DAY                SD   COCORAHS

            COCORAHS STATION SD-DY-18 WAUBAY 4.8 N.

0600 AM     HEAVY RAIN       2 N BROWNS VALLEY       45.62N 96.83W
05/30/2022  M1.17 INCH       TRAVERSE           MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION BRVM5 BROWNS VALLEY.

0800 AM     HEAVY RAIN       1 NNE ABERDEEN          45.48N 98.48W
05/30/2022  M1.13 INCH       BROWN              SD   COCORAHS

            COCORAHS STATION SD-BR-18 ABERDEEN 1 NNE.

0700 AM     HEAVY RAIN       8 ENE SISSETON MUNICIPA 45.69N 96.83W
05/30/2022  M1.11 INCH       ROBERTS            SD   COCORAHS

            COCORAHS STATION SD-RB-4 BROWNS VALLEY 6 N.

0730 AM     HEAVY RAIN       MILBANK                 45.22N 96.63W
05/30/2022  M1.04 INCH       GRANT              SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION MLBS2 MILBANK.

&&
Local storm report, May 30, 1:51 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
151 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             7 NE ORTONVILLE         45.36N 96.33W
05/30/2022  E1.00 INCH       BIG STONE          MN   TRAINED SPOTTER

&&

SD
Local storm report, May 30, 2:02 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
202 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     HAIL             CORONA                  45.33N 96.77W
05/30/2022  E1.00 INCH       ROBERTS            SD   PUBLIC

            REPORT FROM SOCIAL MEDIA.

&&

SD
Local storm report, May 30, 2:05 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
205 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     HAIL             1 NNE JOHNSON           45.59N 96.29W
05/30/2022  E0.88 INCH       BIG STONE          MN   TRAINED SPOTTER

&&

SD
Local storm report, May 30, 2:19 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
219 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HAIL             WATERTOWN               44.90N 97.11W
05/30/2022  M1.00 INCH       CODINGTON          SD   PUBLIC

            REPORT FROM SOCIAL MEDIA.

&&

SD

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 9:32 PM CDTSevere Thunderstorm WarningABRLyman28 min
May 30, 12:18 AM CDTSevere Thunderstorm WarningABRDeuel, Grant27 min
May 30, 12:37 AM CDTSevere Thunderstorm WarningABRDeuel38 min
May 30, 1:14 AM CDTSevere Thunderstorm WarningABRClark46 min
May 30, 1:36 AM CDTSevere Thunderstorm WarningABRClark39 min
May 30, 1:40 AM CDTSevere Thunderstorm WarningABRCodington, Grant, Roberts35 min
May 30, 2:15 AM CDTSevere Thunderstorm WarningABRClark, Codington, Day, Roberts45 min
May 30, 2:17 AM CDTSevere Thunderstorm Warning Considerable damage threatABRCodington, Deuel, Hamlin21 min
May 30, 12:26 PM CDTSevere Thunderstorm WarningABRCodington, Hamlin23 min
May 30, 1:06 PM CDTFlood WatchABRClark, Codington, Day, Deuel, Grant, Hamlin and 2 more9 hr
May 30, 1:12 PM CDTSevere Thunderstorm WarningABRClark, Codington, Hamlin33 min
May 30, 1:55 PM CDTSevere Thunderstorm WarningABRRoberts28 min
May 30, 2:06 PM CDTSevere Thunderstorm WarningABRCodington, Day, Grant, Hamlin, Roberts39 min
May 30, 2:36 PM CDTTornado WarningABRCodington, Deuel, Grant, Hamlin24 min
May 30, 2:41 PM CDTSevere Thunderstorm WarningABRRoberts34 min
May 30, 2:55 PM CDTTornado WarningABRDeuel, Grant35 min
May 30, 3:07 PM CDTTornado WarningABRGrant, Roberts23 min
May 30, 3:14 PM CDTTornado WarningABRGrant, Roberts31 min
May 30, 3:17 PM CDTSevere Thunderstorm WarningABRRoberts28 min
May 30, 3:26 PM CDTWind AdvisoryABRCampbell, Corson, Day, Dewey, Grant, Hughes and 7 more22 hr
May 30, 3:43 PM CDTSevere Thunderstorm WarningABRRoberts32 min
May 30, 3:45 PM CDTSevere Thunderstorm Warning Considerable damage threatABRRoberts30 min
May 30, 5:08 PM CDTAreal Flood WarningABRCodington, Grant, Roberts9 hr
May 30, 6:45 PM CDTAreal Flood WarningABRCodington, Hamlin6 hr
May 30, 6:55 PM CDTSpecial Weather StatementABRDeuel20 min

Nearby

Flash Flood Warnings in South Dakota, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.